Utah, 2018

Drought in Utah, June 1 to 30, 2018

June 1 to 30, 2018 · NWS GJT · 5 events in 5 counties and zones

Temperatures were above normal and precipitation was below normal across much of eastern Utah during the month of June. As a result, drought conditions in eastern Utah either persisted or worsened.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Temperatures were above normal and precipitation was below normal across much of eastern Utah during the month of June. As a result, drought conditions in eastern Utah either persisted or worsened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 9:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, May 31, 9:15 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1015 PM MDT Thu May 31 2018

.UPDATE...
Issued at 1015 PM MDT Thu May 31 2018

Let the Red Flag Warning in effect for today expire at 10 pm MDT
as winds have largely decreased below the 25 mph threshold. Very
dry conditions still remain with some localized gusts at or
slightly above 25 mph but the coverage has decreased enough to
allow the Red Flag Warning to expire. The Red Flag Warning for
Friday still remains in effect as winds are expected to increase
again with dry conditions late Friday morning into the afternoon
and evening ahead of trough passage late Friday evening.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 310 PM MDT Thu May 31 2018

Breezy to windy and dry conditions this afternoon. Southwesterly
flow aloft will continue this evening and into Friday as a trough
moves eastward over the northern Rockies. Winds will decrease
overnight but increase again Friday. The upper trough axis moves
overhead late Friday afternoon and then east of the area Friday
night. Winds will shift more to the west and west Northwest late
in the afternoon. Dry conditions will remain in place through
Friday night. Low humidity values along with the winds and dry
fuels means continued critical fire weather into the evening and
for Friday for much of the forecast area.

.LONG TERM...(Saturday through Thursday)
Issued at 310 PM MDT Thu May 31 2018

Northwesterly flow aloft will relax as the upper trough moves east
of the Rockies. Winds should decrease on Saturday compared to today
and Friday. Another low moving inland over southern CA will track
northeast into the Four Corners area later in the weekend. Expect
scattered showers and thunderstorms to form over the southwest
mountains of CO early Sunday morning and linger through the day.

A large ridge of high pressure builds into the region starting
Monday and lasts into the middle of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1015 PM MDT Thu May 31 2018

Winds will decouple overnight with some localized breezy
conditions, mainly at higher elevations, remaining. Some high
clouds will move across the area overnight with clearing skies
expected by sunrise Friday morning. Gusty southwest winds will
increase late Friday morning into the afternoon. Expect a wind
shift to northwest late Friday evening as the trough passes
through the region.

&&

.FIRE WEATHER...
Issued at 1015 PM MDT Thu May 31 2018

Winds relax slightly on Friday with some areas still seeing gusty
winds above 25 mph and low relative humidity ahead of a storm
system pushing through the Great Basin. This will lead to critical
fire weather conditions in most areas Friday where Red Flag
Warnings remain in effect. Southwest winds will shift to northwest
Friday evening with trough passage. Critical fire weather
conditions are expected to subside this weekend as this system
pulls out of the area. Please see our website at weather.gov/gjt
for the latest information regarding the Red Flag Warnings.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 10 AM to 10 PM MDT Friday for COZ202-203-
     205-290>295.

UT...Red Flag Warning from 10 AM to 10 PM MDT Friday for UTZ486-487-
     490.

&&

UPDATE...MDA
SHORT TERM...AS
LONG TERM...AS
AVIATION...MDA
FIRE WEATHER...TGJT
Hazardous weather outlook, May 31, 4:13 AM MST, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
513 AM MDT Thu May 31 2018

COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
513 AM MDT Thu May 31 2018

...RED FLAG WARNINGS ARE IN EFFECT FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO FROM 10 AM TO 10 PM MDT TODAY AND AGAIN ON
FRIDAY...

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Hot and dry conditions are expected today with gusty southwest winds
developing by midday. This will result in Red Flag Conditions with
vegetation remains critically dry. The winds ease up tonight, but
the dry weather will continue.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions are expected to re-develop by
mid-morning Friday with gusty southwest winds and low relative
humidity persisting through Friday evening.

Thunderstorms may return to Colorado's southern mountains Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Southeast Utah

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted through the end of the month for all but the far western portion of the zone where extreme (D3) drought conditions remained.

Drought, La Sal & Abajo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted and expanded slightly further north through the end of the month in the northern tier of the zone. Exceptional (D4) drought conditions continued across the southern portion of the zone and expanded further north towards the end of the month.

Drought, Canyonlands / Natural Bridges

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across much of the zone through the end of the month while exceptional (D4) drought conditions remained in the far southeast portion of the zone.

Drought, Grand Flat and Arches

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across the far west-central portion of the zone through the month.

Drought, Eastern Uinta Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Severe (D2) drought conditions across much of the zone worsened to extreme (D3) status by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757869, 757870, 757871, 757872, 766557.